Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 99, NWS Charleston, SC

July 19, 2016Berkeley County, Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 19, 2016, 5:45 PM EDT for Berkeley County, Dorchester County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2016, 5:45 PM EDT (21:45 UTC)
Expired
Jul 19, 2016, 6:18 PM EDT
In force
33 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Berkeley County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 85 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1121 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

182 
WUUS52 KCHS 192145
SVRCHS
SCC015-035-192245-
/O.NEW.KCHS.SV.W.0099.160719T2145Z-160719T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
545 PM EDT TUE JUL 19 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR PORTIONS OF...
  DORCHESTER COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
  BERKELEY COUNTY IN SOUTHEASTERN SOUTH CAROLINA...

* UNTIL 645 PM EDT

* AT 545 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
  OF GIVHANS FERRY STATE PARK...AND IS NEARLY STATIONARY.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DORCHESTER...RIDGEVILLE AND JEDBURG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3316 8044 3324 8034 3310 8015 3301 8031
TIME...MOT...LOC 2145Z 332DEG 0KT 3312 8030 

HAIL...1.25IN
WIND...60MPH
 
$$
2 follow-up statements
409 
WWUS52 KCHS 192204
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
604 PM EDT TUE JUL 19 2016

SCC015-035-192245-
/O.CON.KCHS.SV.W.0099.000000T0000Z-160719T2245Z/
DORCHESTER SC-BERKELEY SC-
604 PM EDT TUE JUL 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR DORCHESTER AND BERKELEY COUNTIES...

AT 604 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF GIVHANS FERRY STATE PARK...AND IS NEARLY STATIONARY.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DORCHESTER...RIDGEVILLE AND JEDBURG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3314 8041 3321 8030 3310 8015 3301 8031
TIME...MOT...LOC 2204Z 332DEG 0KT 3312 8030 

HAIL...0.75IN
WIND...60MPH
 
$$
666 
WWUS52 KCHS 192218
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
618 PM EDT TUE JUL 19 2016

SCC015-035-192228-
/O.CAN.KCHS.SV.W.0099.000000T0000Z-160719T2245Z/
DORCHESTER SC-BERKELEY SC-
618 PM EDT TUE JUL 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR DORCHESTER AND BERKELEY
COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3314 8041 3321 8030 3310 8015 3301 8031
TIME...MOT...LOC 2215Z 332DEG 0KT 3312 8030 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 4:00 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 19, 4:00 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
400 PM EDT TUE JUL 19 2016

.SYNOPSIS...
Atlantic high pressure will extend west over the region through
Tuesday while a trough persists inland. A weakening cold front will
sag through the region Wednesday, followed by a return of Atlantic
high pressure and an inland trough for the end of this week through
early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Dueling areas of high pressure, one to the east over the Atlantic
and the other to the west over the central U.S., will continue to
be pushed aside as a trough over the northeast and Mid-Atlantic
states slowly shifts southeastwards. Meanwhile, a weakening cold
front stretching across the Mid-Atlantic states will slowly move
southwards. Models show a weak shortwave passing over the northern
portion of our area this evening. These models along with short
range High-resolution models indicate a line of thunderstorms
approaching our area from the north and possibly impacting some of
our counties this evening. This appears to be reasonable as radar
already shows convection to our north and moving towards us. The
Charleston Tri-County area may have the best opportunity to have
some convection this evening. But the other far inland counties
across SC and GA could also experience some of the same
convection. The sea breeze has been slow to work it's way inland
this afternoon and a capped atmosphere has limited convection
across most of the area up to now. But SBCAPEs around 3,000 J/kg
in some locations and PWATs approaching 2 inches could sustain any
convection that develops/moves into our area this evening. Any
storms that do develop are capable of producing brief heavy
rainfall. Additionally, DCAPEs around 1,000 J/kg could generate
strong wind gusts. It's not out of the question that a few storms
could become severe, especially if a line develops. Convection
will decrease with the loss of daytime heating late this evening,
but a few showers and/or thunderstorms could linger through much
of the night. Lows will range in the mid to upper 70s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Wednesday: High pressure extended over the area from the central
United States and the Atlantic will weaken in response to a mid-lvl
low pressure trough advancing over the Mid-Atlantic states. Chances
of showers and thunderstorms will be possible as a weak sfc cold
front associated with this feature shifts south/southeast through
the region. Greatest chances of precip should occur in southern
areas of South Carolina and southeast Georgia where sfc heating
reaches its maximum potential before the arrival of the front. 0-6
km bulk shear near 25-30 kt, SBCAPE around 3000 J/kg and PWATs near
1.75 to 2.00 inches suggest pulse type convection capable of
producing brief heavy rainfall and strong wind gusts. A few
thunderstorms could be severe during afternoon into late evening
hours. Precip coverage should then begin to decrease with the loss
of daytime heating Wednesday night, but a few showers and/or
thunderstorms could linger through much of the night, mainly in
southeast Georgia. In general, high temps will range in the low/mid
90s away from the immediate coast. Overnight lows will range in the
mid/upper 70s.

Thursday and Friday: Weak mid-lvl waves of energy will continue to
drift southward over the southeastern United States between a large
ridge of high pressure over the central United States and Atlantic
high pressure offshore. Although moisture levels will decrease
behind the front shifting south and/or offshore, sufficient heating
in combination with lingering moisture should support chances of
showers/thunderstorms for most areas Thursday afternoon/evening.
By Friday, the main focus of shower/thunderstorm activity should
shift south as drier air depicted by PWATs less than 1.5 inches
enters northern areas. In general, slight chances of precip will
remain in the forecast for northern areas while chances remain in
the forecast in southeast Georgia and perhaps along the coast in
extreme southeast South Carolina. Overall highs should be a degree
or two cooler on Thursday behind the front, in the low/mid 90s,
before mid 90s return on Friday. Overnight lows will range in the
low/mid 70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A fairly typical summertime pattern will exist during the extended
range as a broad upper ridge expands over the area with Atlantic
high pressure at the surface. Temps will likely rebound into the
mid/upper 90s over the weekend before tapering off to the mid 90s
early next week. Mainly diurnal showers/thunderstorms expected
each day.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
18Z TAFs...Showers and thunderstorms are expected into this
evening, so VCTS is in both the KCHS and KSAV TAFs until 02Z.
However, thunderstorms could impact KCHS beyond that time period.
Brief flight restrictions are possible with any TSRA that directly
impacts either airport. As convection develops TEMPO groups may
need to be added in TAF amendments.

Extended Aviation Outlook: Brief flight restrictions are possible
with showers/thunderstorms each afternoon, especially Wednesday as a
cold front pushes into the region. Otherwise VFR conditions are
expected at both CHS and SAV terminals.

&&

.MARINE...
Tonight...South to southwest winds will peak around 15 kt near the
coast this evening due to the sea breeze, then slowly diminish
overnight. The sea breeze is causing winds near the coast to
increase to around 15 kt. Elevated winds should continue into this
evening. Seas will range from 1-3 ft.

Wednesday through Sunday: A cold front should push through the
waters late Wednesday, followed by high pressure and a modest
gradient through late week. South/southwest winds will briefly turn
to the north/northwest behind the front Wednesday night into
Thursday, but will then return to a south/southwest flow by the
weekend. Occasional surges will occur, primarily along the coast
each afternoon with the sea breeze and over the nearshore Atlantic
waters at night due to nocturnal jetting. However, wind speeds are
expected to peak at or below 15-20 kt. Seas will range between 1-3
ft...with occasional 4 ft seas beyond 40 nm in offshore Georgia
waters.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...JRL
AVIATION...
MARINE...
Hazardous weather outlook, Jul 19, 4:03 AM EDT, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
403 AM EDT TUE JUL 19 2016

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-200815-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
403 AM EDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 19, 4:49 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
449 PM EDT TUE JUL 19 2016

GAZ114-192115-
TATTNALL GA-
449 PM EDT TUE JUL 19 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL COUNTY UNTIL
515 PM EDT...

AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COLLINS...OR NEAR REIDSVILLE. THIS STORM WAS
NEARLY STATIONARY.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND EXCESSIVE CLOUD TO GROUND
           LIGHTNING.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ALL OUTDOOR ACTIVITIES SHOULD
           CEASE. MOVE INDOORS IMMEDIATELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
REIDSVILLE...COLLINS...MANASSAS AND GORDONIA ALTAMAHA STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3211 8220 3216 8218 3218 8218 3220 8219
      3222 8207 3211 8199 3204 8218 3210 8220
TIME...MOT...LOC 2048Z 152DEG 4KT 3215 8213
Special weather statement, Jul 19, 5:41 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
541 PM EDT TUE JUL 19 2016

SCZ044-045-192200-
DORCHESTER SC-INLAND BERKELEY SC-
541 PM EDT TUE JUL 19 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER AND
BERKELEY COUNTIES UNTIL 600 PM EDT...

AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RIDGEVILLE...OR 7 MILES NORTHEAST OF GIVHANS
FERRY STATE PARK. THIS STORM WAS NEARLY STATIONARY.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND EXCESSIVE CLOUD TO GROUND
           LIGHTNING.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ALL OUTDOOR ACTIVITIES SHOULD
           CEASE. MOVE INDOORS IMMEDIATELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
SUMMERVILLE...DORCHESTER...RIDGEVILLE...KNIGHTSVILLE AND JEDBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3317 8046 3324 8038 3312 8008 3297 8024
TIME...MOT...LOC 2141Z 287DEG 1KT 3311 8029

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:25 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston65 min
Jul 19, 5:41 PM EDTSpecial Weather StatementCHSDorchester19 min
Jul 19, 5:48 PM EDTSpecial Weather StatementCHSCharleston27 min
Jul 19, 6:02 PM EDTSpecial Weather StatementCHSBerkeley28 min
Jul 19, 6:14 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston, Colleton, Dorchester91 min
Jul 19, 6:17 PM EDTSpecial Weather StatementCHSCharleston13 min
Jul 19, 6:29 PM EDTSpecial Weather StatementCHSDorchester31 min
Jul 19, 6:32 PM EDTSevere Thunderstorm WarningCHSCharleston, Colleton, Dorchester43 min
Jul 19, 6:51 PM EDTSpecial Weather StatementCHSHampton24 min
Jul 19, 7:16 PM EDTSpecial Weather StatementCHSColleton29 min
Jul 19, 7:38 PM EDTSevere Thunderstorm WarningCHSColleton52 min
Jul 19, 7:41 PM EDTSevere Thunderstorm WarningCHSHampton, Jasper49 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.